The labeling for Gardasil will be changed to warn of the drug’s minor side effects, but will not make mention of more serious adverse reactions – including death and paralysis – reported to health officials. The Food & Drug Administration (FDA) contends that there is not enough conclusive evidence linking Gardasil to the more serious side effects to warrant their inclusion on the labeling.
According to the Centers for Disease Control (CDC), there were 7802 reports of Gardasil side effects between June 2006 and April 2008 to the Vaccine Adverse Event Reporting System (VAERS). VAERS is a national program of the CDC and the FDA that monitors the safety of vaccines after they are licensed. About 7 percent of the reported side effects were serious, including 15 deaths and 31 instances of Guillain-Barré Syndrome (GBS), a neurological condition that causes temporary paralysis.
According to The Washington Times, in June, the FDA decided to expand the possible adverse reactions to the drug to include joint and muscle pain, fatigue, physical weakness and general malaise. The new warning will be added to the package insert and to an information sheet given to patients.
But FDA spokeswoman Karen Riley told The Washington Times that the label updates have “nothing to do with” the serious cases that have been reported. She said the updates were made at Merck’s request and touch on possible “mild” symptoms.
“The bottom line is that we have not seen any safety signals in the adverse events other than [fainting],” she said. “We continue to look at these reports.”
However, many are not convinced and are calling on the FDA to take another look at Gardasil. Tom Fitton, president of Judicial Watch, a conservative organization that has monitored Gardasil adverse event reports, says he does not believe Merck or federal regulators are taking the side effect reports seriously. “I think we’ve uncovered a lot of disturbing things about Gardasil,” Fitton told the Times. “All we’re asking for is further investigation of its safety.”